Idaho, 2006

Tornado in Idaho, August 21, 2006

August 21, 2006 · NWS PIH · 1 event in 1 county or zone

A tornado touchdown was reported at the American Falls airport. Extensive damage to an airport hangar was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A tornado touchdown was reported at the American Falls airport. Extensive damage to an airport hangar was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT MON AUG 21 2006

.DISCUSSION...MID LEVEL MSTR CONTINUES TO FLOW UP THE BACK SIDE OF
THE UPPER RIDGE OVER THE PAC NW. CONVECTION DEVELOPING OVER THE
MTNS. MODEL SOUNDINGS SHOW VERY DRY AIR BELOW H6...THE INVERTED V
PROFILE AGAIN. TSTMS SHOULD BE DRY WITH BRIEF GUSTY WINDS POSSIBLE.
FOR NOW...WILL HOLD COVERAGE TO ISOLD.

UPPER RIDGE MOVES OFF THE THE EAST AND FLATTENS BY TUE...WITH
STRONGER SWRLY FLOW SETTING UP OVER ID IN RESPONSE TO A NRN STREAM
TROF MOVING INTO THE PAC NW. ALL LEVELS LOOK DRY ON TUE...SO NOT
EXPECTING THE DRY TSTMS THIS TIME. WINDS WILL BE A FACTOR FOR FIRE
CONCERNS AS SOME OF THE WINDS ALOFT ARE BOUND TO MIX DOWN TO AT
LEAST RIDGETOP LEVEL DURING THE AFTN HRS. THE DIRECTION IS GOOD FOR
THE SNAKE PLAIN AS WELL. ALATHO NOT A STRONG WIND EVENT...SHOULD BE
SUFFICIENT GUSTS TO SUPPORT THE RFW. NO HOPE FOR HIGHER RH EITHER.

WED LOOKS DRY OVERALL...BUT A MINOR UPPER WAVE DEPICTED ON THE GFS
SUGGESTS SOME TSTMS OVER THE ERN HIGHLANDS ON THU. NAM TOTALLY
MISSES THIS FEATURE...AND REMAMAINS DRY FOR A CHANGE. ALREADY HAVE
ISOLD TSTMS IN THE ERN HIGHLANDS...AND PREFER TO KEEP THEM IN THE
FCST. AS SPLIT FLOW TAKES OVER THE NW US TOWARD THE END OF THE WEEK
...THE DRY PERIOD CONTINUES. HEDGES

&&

.FIRE WEATHER...COLD FRONT STILL ON TRACK FOR TUESDAY...SO HAVE GONE
AHEAD AND ISSUED RFW.  TIME-HEIGHT CROSS SECTIONS THROUGH MOST OF
THE FORECAST AREA INDICATE VERY LITTLE MOISTURE COMING WITH THIS
FIRST FRONT.  UNSURE THAT HUMIDITY WILL SEE MUCH IMPROVEMENT...
EXCEPT THAT SUPERADIABATIC LAPSE RATES LIKELY WILL NOT OCCUR AND
THUS SURFACE HUMIDITY MAY ACTUALLY IMPROVE COMPARED TO SUNDAYS
VALUES.  TODAY...RH WAS KEPT UP BY CLOUD COVER WHICH WILL NOT BE A
PLAYER ON TUESDAY.  WINDS CONTINUE ON WEDNESDAY AND WILL LIKELY NEED
ANOTHER RFW FOR THAT TIME PERIOD.  MESSICK

&&

.AVIATION...DRY TSRA IN VICINITY THIS AFTERNOON BUT HAVE CB IN
FORECAST FOR ALL AIRPORTS...THOUGH TIMING IS DIFFERENT AT EACH ONE.
TSRA OUTFLOW MAY THROUGH MONKEY WRENCH INTO WIND DIRECTION AND
SPEED...BUT OTHERWISE EXPECTING VFR CIG AND VSBY.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR ZONES
405-413 TUESDAY AFTERNOON AND EVENING. SEE BOIRFWPIH FOR DETAILS. &&
Hazardous weather outlook, Aug 21, 3:10 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
410 AM MDT MON AUG 21 2006

IDZ017>025-031-032-221200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
410 AM MDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
DRY THUNDERSTORMS ARE POSSIBLE TODAY MAINLY OVER ELEVATED TERRAIN.
SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY SURFACE FRONTS WILL MOVE THROUGH SOUTHEAST IDAHO
TUESDAY...WEDNESDAY AND THURSDAY...PRODUCING GUSTY WINDS WHICH MAY
LEAD TO EXTREME FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 36 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Power

When
August 21, 3:00 PM MST to 3:10 PM MST
Where
Power County, American Falls Arpt
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.800, -112.817

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyThe tornado archive for Idaho, 2006Warnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532195.